Missouri, 2001

Damaging Winds in Missouri, February 9, 2001

February 9, 2001 · NWS LSX · 3 events in 1 county or zone

Storm spotters reported trees and power lines down in Defiance, at the intersection of Interstate 70 and Highway K, and along Highway D.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported trees and power lines down in Defiance, at the intersection of Interstate 70 and Highway K, and along Highway D.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 9, 3:15 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 3:15 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CST FRI FEB 9 2001

COMPLEX FORECAST SHAPING UP TODAY WITH A RAPID RETURN TO WINTER
AFTER AN EARLY TASTE OF SPRING.  CURRENT ZONE PACKAGE HAS A GOOD
HANDLE ON THE SITUATION...BUT WILL ADD A WINTER WEATHER ADVISORY IN
THE NRN COUNTIES.  ETA AND AVN RUNS INTIALIZED WELL AND HAVE COME
INTO FAIRLY GOOD AGREEMENT TONIGHT.  09Z SURFACE ANALYSIS PLACED
FRONTAL BOUNDARY FROM JUST N OF UIN TO W OF COU TO A LOW NEAR
JLN.  FRONT HAS BEEN SLOW TO MOVE THE PAST FEW HOURS...BUT
SHOULD BEGIN TO MOVE WHEN SFC LOW MOVES RAPIDLY NE AHEAD OF EJECTING
UPPER WAVE CURRENTLY OVER CO/NM.  AS SFC LOW MOVES INTO CNTRL IL BY
18Z...FRONT SHOULD CLEAR ALL BUT FAR ERN ZONES BY THAT TIME.  STRONG
COLD AIR ADVECTION BEHIND FRONT WILL TEMPORARILY UNDERCUT WARMER
AIR...LEADING TO FREEZING RAIN PROFILES EVIDENT IN THE MESOETA
SOUNDINGS.  RESULT WILL BE NRN AND WRN COUNTIES SWITCHING OVER TO
FREEZING RAIN THIS MORNING AND SNOW THIS AFTERNOON WITH SIMILAR
TRENDS PROGRESSING EWD DURING THE DAY.  LATEST REGIONAL MOSAIC
SHOWING EXTENSIVE AREA OF POST FRONTAL PRECIPITATION OVER WRN MO AND
KS WITH A SQUALL LINE ALONG THE FRONT IN OK.  PRECIPITATION SHOULD
SPREAD ACROSS THE REGION BEHIND THE FRONT...BUT DRY SLOTTING EVIDENT
ON THE WATER VAPOR OVER WRN OK IS FORECAST BY THE MESOETA TO MOVE
RAPIDLY NE INTO CWFA BY MIDDAY.  ETA/AVN QN FORCING/REL HUMIDITY/UPR
JET COULPING FIELDS BOTH SHOWING DEFORMATION ZONE MOVING INTO N
CNTRL/NERN MO DURING THE AFTERNOON.  HOWEVER WITH ISENTROPIC FIELDS
SHOWING DOWNGLIDE AND THE OPEN WAVE NATURE OF SYSTEM...DONT EXPECT
MORE THAN 1-3 INCHES OF ACCUMULATION WITH THIS FEATURE.  AS A
RESULT... WILL JUST GO WITH A WINTER WEATHER ADVISORY FOR NE
MO/PARTS OF W CNTRL IL TO COVER FZRA THIS MORNING AND SNOW THIS
AFTERNOON.

REST OF THE ZONE PACKAGE HAS A GOOD HANDLE ON THE WEATHER
SITUATION...SO PLAN ONLY MINOR TWEAKING.  WILL LEAN TOWARD SLIGHTLY
COOLER MAV WITH STRENGTH OF COLD AIR BEHIND FRONT.  WILL NOT MAKE
ANY CHANGES TO THE EXTENDED.

.STL...WINTER WEATHER ADVISORY TODAY ALONG AND NORTH OF A PARIS
MISSOURI TO MT STERLING ILLINOIS LINE.

BRITT

In the hours before

Special weather statement, Feb 9, 5:35 AM CST, 2 hours 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CST FRI FEB 9 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING OVER PARTS OF
EAST CENTRAL AND SOUTHEAST MISSOURI...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CST FOR
CRAWFORD...WASHINGTON...ST FRANCOIS...IRON AND REYNOLDS COUNTIES.

STRONG...SOUTHERLY WINDS CONTINUE TO USHER UNSEASONABLY WARM AND
UNSTABLE AIR INTO EASTERN MISSOURI THIS MORNING.  A LINE OF
SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT OVER SOUTHWEST
MISSOURI EARLY THIS MORNING.  AS THE FRONT MOVES EAST...THE LINE OF
STORMS WILL MOVE INTO AREAS AROUND STEELVILLE...FARMINGTON...IRONTON
AND CENTERVILLE BETWEEN 7 AND 9 AM.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS.

ONCE THE FRONT MOVES THROUGH...MUCH COLDER AIR WILL STABLIZE THE
ATMOSPHERE ENDING THE THREAT FOR THUNDERSTORMS ACROSS THE REGION.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
February 9, 7:40 AM CST
Where
St. Charles County, Defiance
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.633, -90.783

Thunderstorm Wind, St. Charles

When
February 9, 7:45 AM CST
Where
St. Charles County, O Fallon
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.800, -90.700

Thunderstorm Wind, St. Charles

When
February 9, 7:45 AM CST
Where
St. Charles County, O Fallon
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.800, -90.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233379, 5233380, 5233381.